You watch what you eat and fit regular workouts into your schedule. So why is the number on your scale going up instead of down? The reason might lie in your bathroom cabinet.
“As many as 10% to 15% of weight issues are related to medications,” says Louis Aronne, MD, director of the Comprehensive Weight Control Center at Weill Cornell Medical College.
Some meds can make you feel hungrier. Others slow your body’s ability to burn calories or cause you to hold onto extra fluids.
The effects aren’t the same for everybody, though. “One person might gain 15 pounds on one drug. Another might not gain anything,” Aronne says.
If you suspect the medicines that you take are behind your weight gain, don’t go off them before you talk to your doctor. “You might need to be on that drug to save your life,” says Donald Waldrep, MD, co-director of The Center for Weight Loss Surgery at Los Robles Hospital.
You may be able to switch to another medication, including one that can even help you shed pounds. If not, your doctor can suggest what you should do to offset the weight gain.
Below are some types of medicines that may be the cause of your expanding waistline. It’s not a complete list, so speak to your doctor if you have any concerns about your prescriptions.
- citalopram (Celexa)
- fluoxetine (Prozac)
- fluvoxamine (Luvox)
- mirtazapine (Remeron)
- paroxetine (Paxil)
- sertraline (Zoloft)
Your doctor may call these “SSRIs” (selective serotonin reuptake inhibitors) or “tricyclic antidepressants.” They boost the amount of certain “feel good” chemicals in your brain. Some of those chemicals also control your appetite and how your body breaks down calories.
“You might eat but not feel full,” DeCotiis says. “Or you might lay down more fat even if you’re not eating more.” That’s the case especially in the long run. Some depression drugs may cause you to gain as much as 24 pounds in a year.
Keep in mind that depression itself can affect your appetite and eating habits. Your doctor or counselor can help you with that.